Oklahoma, 2015

Hail and Damaging Winds in Oklahoma, December 23, 2015

December 23, 2015 · NWS SHV · 4 events in 1 county or zone

Large scale ascent increased across the region during the predawn and early morning hours of December 23rd in association with an upper level storm system that approached the region from the west. The storms were mostly elevated, producing hail as they developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Large scale ascent increased across the region during the predawn and early morning hours of December 23rd in association with an upper level storm system that approached the region from the west. The storms were mostly elevated, producing hail as they developed. Some of the winds with these developing severe thunderstorms made it down to the surface, producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 23, 5:13 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 23, 5:13 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 AM CST WED DEC 23 2015

.DISCUSSION...
TORNADO WATCH 556 CONTINUES UNTIL 7AM WITH PERHAPS MORE PERAHPS TO
COME TODAY WITH HEATING. AREA RADARS HAVE BEEN FAIRLY QUIET FOR
THE WEE HOURS...BUT THERE IS SOME IMPRESSIVE DEVELOPMENT OVER THE
LAST HOUR KNOCKING ON OUR DOOR NOW IN NE TX AND SE OK. IN FACT...WE
WILL UPDATE THE ZONES TO LIKELY FOR THESE AREAS IN THE NEXT FEW
MINUTES. THE WATER VAPOR SHOWS THE UPPER LOW CORE IS CURLING UP
OVER N OK INTO S KN AND ON THE SURFACE...THE DRY LINE OUT IS
NUDGING INTO THE DFW METRO PLEX. OTHERWISE...WE ARE MUGGY WITH
TEMPS AND DEW POINTS IN THE 60S. SURFACE WINDS ARE S/SE WITH SOME
GUSTS AND THAT SHOULD CONTINUE FOR MUCH OF THE DAY...JUST BELOW
LAKE WIND CRITERIA FOR THE MOST PART.

WE WILL BE NEAR RECORD WARM TERRITORY FOR A RUN OF MAINLY
AFTERNOONS HERE INCLUDING CHRISTMAS DAY FOR MOST OF OUR AREA
ALONG AND SOUTH OF I-20 AND THEN AREAWIDE FOR SATURDAY AHEAD OF
THE BOWLING BALL CLOSED LOW. THE LONG RANGE MODELS ARE A LITTLE
CLOSER NOW IN AGREEMENT...BUT GFS IS STILL A LITTLE FASTER THAN
EURO WITH A SIMILAR PRESSURES AROUND 539DM. THE GFS IS SOUTH OF
DENISON DAM AND EURO STILL JUST EAST OF MIDLAND TX FOR MONDAY 12Z.

THE WPC 5 DAY TOTAL QPF SHOWS MOST OF OUR AREA IN A 1 TO 3 INCH
RANGE WITH SOME 3 TO 5 EXTREME NORTH. SO WHILE A LATE WEEKEND
FLOOD WATCH FOR RAIN MAY BE ONLY UP THERE...OUR RIVERS AREA WIDE
ALL FLOW DOWN HILL AS WE LOOK WRAP UP 2015 AND HEAD INTO THE NEW
YEAR. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  54  76  62 /  70  10  10  60
MLU  76  59  76  64 /  90  20  20  60
DEQ  74  44  70  50 /  40  10   0  30
TXK  75  50  72  56 /  60  10  10  30
ELD  75  51  73  56 /  80  20  10  40
TYR  75  52  74  58 /  40  10  10  30
GGG  78  52  75  59 /  50  10  10  40
LFK  77  54  77  64 /  60  10  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, Dec 22, 12:13 PM CST, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CST TUE DEC 22 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1213 PM CST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT. A
FEW STORMS MAY BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL
BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE DAY
WEDNESDAY. THERE IS A SLIGHT RISK FOR SOME STORMS TO BECOME
SEVERE. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL
BE POSSIBLE.

AFTER A BRIEF BREAK ON CHRISTMAS EVE...THUNDERSTORMS WILL RETURN
ON CHRISTMAS DAY AND WILL CONTINUE PERIODICALLY THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK AS A STRONG UPPER TROUGH
APPROACHES THE REGION. RAINFALL COULD BE HEAVY AT TIMES WHICH MAY
BRING A RENEWED THREAT FOR FLOODING ALONG AREA RIVERS AND LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

09

In the hours before

Special weather statement, Dec 23, 12:12 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 AM CST WED DEC 23 2015

LAZ003-004-230700-
CLAIBORNE LA-WEBSTER LA-
1212 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND WESTERN CLAIBORNE
PARISHES UNTIL 100 AM CST...

AT 1212 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DIXIE INN...OR 5 MILES SOUTHWEST OF MINDEN...MOVING NORTHEAST
AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINDEN...HOMER...HAYNESVILLE...SIBLEY...DOYLINE...DIXIE INN...DUBBERLY...
SHONGALOO...EVERGREEN...NOLES LANDING...HOLLY SPRINGS...GILARK...SPRING
LAKE...COUCHWOOD...LAKE BISTINEAU NORTH AND LETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST FOR NORTHWESTERN
LOUISIANA.

LAT...LON 3242 9333 3243 9343 3252 9345 3260 9345
      3301 9329 3301 9278
TIME...MOT...LOC 0611Z 212DEG 49KT 3255 9336

15
Special weather statement, Dec 23, 12:17 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 AM CST WED DEC 23 2015

LAZ013-019-230700-
JACKSON LA-WINN LA-
1217 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND NORTHWESTERN WINN
PARISHES UNTIL 100 AM CST...

AT 1217 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF WINNFIELD...OR NEAR CALVIN...MOVING NORTHEAST AT 50
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JONESBORO...CHATHAM...HODGE...NORTH HODGE...DODSON...EAST HODGE...CALVIN
AND EROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST FOR NORTHWESTERN
LOUISIANA.

LAT...LON 3185 9276 3193 9289 3194 9289 3194 9287
      3195 9288 3243 9268 3243 9246 3232 9232
TIME...MOT...LOC 0617Z 211DEG 43KT 3195 9280

15
Special weather statement, Dec 23, 12:40 AM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 AM CST WED DEC 23 2015

ARZ072-073-230715-
UNION AR-COLUMBIA AR-
1240 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLUMBIA AND NORTHWESTERN
UNION COUNTIES UNTIL 115 AM CST...

AT 1240 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VILLAGE...OR 9 MILES SOUTHEAST OF MAGNOLIA...MOVING NORTHEAST AT
55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VILLAGE...MOUNT HOLLY...CALHOUN...MARYSVILLE...MEDLOCK...NOXOBE...LAUGHLIN...
SPOTVILLE AND EBENEZER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST FOR SOUTHWESTERN
ARKANSAS.

LAT...LON 3308 9306 3317 9324 3338 9312 3337 9281
TIME...MOT...LOC 0640Z 210DEG 48KT 3319 9311

12
Special weather statement, Dec 23, 12:49 AM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1249 AM CST WED DEC 23 2015

ARZ072-073-230715-
UNION AR-COLUMBIA AR-
1249 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLUMBIA AND
NORTHWESTERN UNION COUNTIES UNTIL 115 AM CST...

AT 1249 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ATLANTA...OR 15 MILES SOUTHEAST OF MAGNOLIA...MOVING NORTHEAST AT
55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMACKOVER...EMERSON...LISBON...ATLANTA...VILLAGE...MOUNT HOLLY...CAIRO...
MARYSVILLE...MEDLOCK...NOXOBE...SPOTVILLE AND EBENEZER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST FOR SOUTHWESTERN
ARKANSAS.

LAT...LON 3302 9299 3302 9313 3306 9322 3338 9303
      3337 9279 3339 9276 3337 9270
TIME...MOT...LOC 0649Z 210DEG 48KT 3308 9308

12
Special weather statement, Dec 23, 1:25 AM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 AM CST WED DEC 23 2015

ARZ073-LAZ006-230815-
UNION AR-UNION LA-
125 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY IN SOUTH
CENTRAL ARKANSAS AND NORTHWESTERN UNION PARISHES UNTIL 215 AM CST...

AT 125 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOLEY...OR 14 MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT
55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUTTIG...BERNICE...STRONG...LAWSON...LAPILE...COOLEY...URBANA...FELSENTHAL...
SPEARSVILLE...LILLIE...LOCKHART...SHILOH...AURELLE...NEW LONDON...LITROE...
CECIL...OAKLAND...TAYLORVILLE...HILLSBORO AND PIGEON HILL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST FOR SOUTH CENTRAL
ARKANSAS AND NORTHWESTERN LOUISIANA.

LAT...LON 3273 9255 3275 9257 3276 9266 3279 9273
      3289 9272 3327 9243 3328 9238 3330 9236
      3330 9235 3329 9236 3326 9232 3328 9230
      3326 9229 3325 9223 3321 9222 3321 9218
      3316 9217 3316 9211 3310 9214 3303 9211
TIME...MOT...LOC 0725Z 223DEG 49KT 3285 9258

12

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McCurtain

When
December 23, 5:30 AM CST
Where
McCurtain County, 0.57 mi E of North Valiant
Measured
1 in hail
Reported by
Newspaper
Coordinates
34.000, -95.090

Thunderstorm Wind, McCurtain

When
December 23, 5:48 AM CST
Where
McCurtain County, 1.15 mi E of Broken Bow Arpt
Measured
62 kt (71 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.020, -94.750

An NWS Storm Survey team determined that the damage to the northeast and east of the Broken Bow, Oklahoma Airport was consistent with that of straight line wind damage. Several trees were uprooted. Two homes were damaged by fallen trees as well as 3 vehicles. The damage was mostly concentrated near West Choctaw Street, Airport Road and near East Memorial Road.

Hail, McCurtain

When
December 23, 6:00 AM CST
Where
McCurtain County, Garvin
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.950, -94.930

Thunderstorm Wind, McCurtain

When
December 23, 6:47 AM CST
Where
McCurtain County, 0.57 mi W of Broken Bow
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -94.740

Several trees and powerlines were downed in Broken Bow, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606522, 606524, 606526, 606527.